Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Dodge City, KS

May 2, 2018Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 2, 2018, 3:07 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 3:07 PM CDT (20:07 UTC)
Expired
May 2, 2018, 3:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Pratt County, KS, Stafford County, KS

The radar

The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:39 PM CDTTSTM WND GST 703 Wsw Preston, KS
May 2, 3:48 PM CDTTSTM WND GST 60Preston, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:43 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WUUS53 KDDC 022007
SVRDDC
KSC151-185-022045-
/O.NEW.KDDC.SV.W.0028.180502T2007Z-180502T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
307 PM CDT WED MAY 2 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Stafford County in south central Kansas...
  Eastern Pratt County in south central Kansas...

* Until 345 PM CDT

* At 307 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles northeast of Dillwyn to 3 miles south of St.
  John to 5 miles north of Iuka to 4 miles west of Coats, moving east
  at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Stafford, Preston, Sawyer, Zenith, Cairo and Neola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3747 9875 3781 9862 3790 9865 3791 9867
      3826 9849 3826 9847 3752 9847
TIME...MOT...LOC 2007Z 254DEG 45KT 3802 9884 3795 9874 3781 9873 3751
9891

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

TATRO
2 follow-up statements
338 
WWUS53 KDDC 022033
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
333 PM CDT WED MAY 2 2018

KSC151-185-022045-
/O.CON.KDDC.SV.W.0028.000000T0000Z-180502T2045Z/
Stafford KS-Pratt KS-
333 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES...

At 333 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Hudson to 5 miles north of Zenith to 3
miles northeast of Neola to 5 miles southwest of Cairo, moving
northeast at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Stafford, Preston, Zenith, Cairo and Neola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3781 9862 3790 9865 3791 9867 3826 9849
      3826 9847 3762 9847 3755 9872
TIME...MOT...LOC 2033Z 247DEG 29KT 3810 9856 3803 9846 3789 9845 3759
9864

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

TATRO
412 
WWUS53 KDDC 022041
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
341 PM CDT WED MAY 2 2018

KSC151-185-022049-
/O.EXP.KDDC.SV.W.0028.000000T0000Z-180502T2045Z/
Stafford KS-Pratt KS-
341 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES WILL EXPIRE AT 345 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However another 
severe thunderstorm warning is in effect for a thunderstorm capable 
of producing winds over 70 mph winds located at Iuka.

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3781 9862 3790 9865 3791 9867 3826 9849
      3826 9847 3762 9847 3755 9872
TIME...MOT...LOC 2039Z 254DEG 45KT 3811 9850 3804 9840 3790 9839 3760
9858

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:10 PM CDT, 57 minutes earlier.

Area forecast discussion, May 2, 2:10 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
210 PM CDT Wed May 2 2018

...Updated short term and long term discussions...

.SHORT TERM...(This evening through Thursday)
Issued at 157 PM CDT Wed May 2 2018

Several models this afternoon continue to indicate that the
surface boundary located near the Oklahoma border at 19z in
southwest Kansas will lift northward late today as an upper level
wave lifts northeast across the Central Plains. Given the large
area of convection that was currently occurring along this
boundary this may be a little over down but do see on radar that
the precipitation was beginning to taper off slowly from west to
east. At this time am favoring not being as aggressive with the
northward moving frontal boundary today at this time and as a
result have kept the bulk of expected convection late today and
early tonight near and south of a Rush Center to Liberal line. In
this area late today hail in excess of two inches likely with the
potential existing from base balls or even a little larger being
possible from the stronger storms. Damaging wind gusts in excess
of 65 mph also look possible along with an a few tornadoes. Given
the linear development of these storms the tornado threat at this
time appears low but can not completely rule one out, especially
near the Oklahoma border and in south central Kansas. We will also
be monitoring flooding potential given that these storms may be
moving over the same areas for a few hours late today.

Late tonight and Thursday an upper low that was located over the
four corners area at 12z Wednesday will weaken as it crosses
Rockies and moves out into the Western High Plains. As this upper
trough crosses the Central Plains Thursday the surface cold front
will drop south into the southern Plains during the day on
Thursday. This not only will bring an end to our precipitation
chances for western Kansas but also usher in some slightly cooler,
more seasonal air for late week.

As the cooler air spreads across western Kansas on Thursday the
highs across west central and north central Kansas may struggle to
climb much higher than the mid to upper 70s. Further southeast
highs will once again climb back into the 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 157 PM CDT Wed May 2 2018

Temperatures on Friday will be more seasonal as high pressure
builds into western Kansas. Highs Friday afternoon in the 70s look
likely for all of western Kansas Friday afternoon.

Over the weekend into early next week a gradual warming trend
will begin as an upper level ridge axis crosses the Central
Rockies. As this ridge axis moves east a more westerly flow will
develop across the Rockies and improve downslope flow across
eastern Colorado and western Kansas.

Early next week an upper level trough will exit the eastern
Pacific and cross the western United States. Some differences in
track and timing exists between the models in the later period so
will stay close to a guidance at this time for any chance of
precipitation next week, as small as it may be.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1215 PM CDT Wed May 2 2018

VFR conditions and southerly winds can be expected this afternoon
to all TAF sites with the possible exception of the HAYS area as
a surface boundary/warm front lift north across western Kansas.
Strong to severe thunderstorms can also be expected along and
east/of this surface boundary through late day as an upper level
wave passes. At this time the area most favorable for these severe
storms will be east of Liberal and near/south of Dodge City so
will be inserting convection for a few hours early this afternoon
at Dodge while leaving precipitation out of the remainder of the
TAF sites. Also insert VCSH in the Garden City area to cover the
convection developing further north of the cold front. As our
winds become southerly today they will average 10 to 15 knots
through the remainder of the day. After sunset several models once
again bring IFR stratus back to areas of western Kansas
overnight, mainly after midnight. There could even be a few
isolated showers or thunderstorms before this stratus moves in,
mainly between 00z Thurs and 06z Thurs in Liberal and Dodge City
areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  55  80  46 /  70  20  10   0
GCK  83  51  75  42 /  20  10  10   0
EHA  82  50  75  44 /  10   0   0   0
LBL  85  52  78  45 /  30  10   0   0
HYS  78  53  78  46 /  10  10  20  10
P28  85  63  87  51 /  70  50  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for KSZ084-085.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 2, 4:29 AM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
429 AM CDT Wed May 2 2018

KSZ030-031-043>046-061>066-074>081-084>090-030930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
429 AM CDT Wed May 2 2018 /329 AM MDT Wed May 2 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms are expected to develop early to
mid afternoon across portions of southwest Kansas, then spreading
northeast into central Kansas through the evening. Storms will be
capable of producing up to tennis ball size hail and damaging
winds in excess of 60 mph. Such conditions exist that tornadoes
are also a possibility with the strongest storms.

A Red Flag Warning is in effect for extreme southwest Kansas this
afternoon through early evening. See the fire weather message for
further details. Otherwise, gusty south winds and low relative
humidity will produce elevated fire conditions across the
remaining portions of southwest Kansas into central and south
central Kansas this afternoon. Outdoor burning is discouraged.

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Gusty west-northwest winds and low relative humidity will create
elevated fire weather conditions Thursday afternoon. Outdoor burning
is discouraged.

Elevated fire weather conditions return over the weekend into
early next week as gusty southerly winds and low relative humidity
return to southwest and central Kansas.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  No hazards.

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this afternoon through this
evening generally east of a WaKeeney to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 2, 2:49 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
249 PM CDT WED MAY 2 2018

KSZ087-088-022015-
Meade KS-Clark KS-
249 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...SOUTHEASTERN
MEADE AND CENTRAL CLARK COUNTIES UNTIL 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Englewood, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ashland, Englewood, Clark State Lake and Acres.

A tornado watch remains in effect until 1000 PM CDT for southwestern
Kansas.

LAT...LON 3705 10018 3747 9986 3735 9955 3708 9977
      3700 9984 3700 10006
TIME...MOT...LOC 1949Z 215DEG 57KT 3707 10004

TATRO
Local storm report, May 2, 2:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 E MULLINVILLE         37.59N 99.45W
05/02/2018  E1.00 INCH       KIOWA              KS   TRAINED SPOTTER

            ED O'NEAL ON THE ROAD, 1 MILE EAST OF
            MULLINVILLE NICKEL-QUARTER SIZE HAIL.

&&

RML
Local storm report, May 2, 2:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
251 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             4 S MINNEOLA            37.39N 100.02W
05/02/2018  E1.00 INCH       CLARK              KS   TRAINED SPOTTER

            DIME TO QUARTER SIZE.

0132 PM     HAIL             7 ENE FORD              37.67N 99.63W
05/02/2018  E1.00 INCH       FORD               KS   PUBLIC

            QUARTER SIZE.

&&
Local storm report, May 2, 2:53 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     3 E GREENSBURG          37.61N 99.25W
05/02/2018  E60 MPH          KIOWA              KS   PUBLIC

&&
Local storm report, May 2, 2:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             GREENSBURG              37.61N 99.29W
05/02/2018  M1.00 INCH       KIOWA              KS   NWS EMPLOYEE

&&

RML
Local storm report, May 2, 2:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLOOD            2 SW GREENSBURG         37.59N 99.32W
05/02/2018                   KIOWA              KS   TRAINED SPOTTER

            FLOODING IN FIELDS AND OVER ROADS ON K ROAD.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:01 PM CDTSpecial Weather StatementDDCKiowa29 min
May 1, 7:04 PM CDTSpecial Weather StatementDDCStafford11 min
May 1, 7:26 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche44 min
May 1, 7:28 PM CDTSpecial Weather StatementDDCEllis17 min
May 1, 8:23 PM CDTSpecial Weather StatementDDCEllis22 min
May 2, 3:04 AM CDTRed Flag WarningDDCMorton, Stevens12 hr
May 2, 12:30 PM CDTSpecial Weather StatementDDCMeade60 min
May 2, 12:36 PM CDTSevere Thunderstorm WarningDDCMeade54 min
May 2, 1:18 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade57 min
May 2, 1:23 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa52 min
May 2, 1:58 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Hodgeman, Kiowa, Pawnee62 min
May 2, 2:05 PM CDTTornado WarningDDCEdwards, Ford, Kiowa25 min
May 2, 2:25 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush65 min
May 2, 2:31 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford44 min
May 2, 2:49 PM CDTSpecial Weather StatementDDCClark26 min
May 2, 2:52 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford38 min
May 2, 3:13 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford17 min
May 2, 3:27 PM CDTSevere Thunderstorm WarningDDCStafford32 min
May 2, 3:38 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford52 min
May 2, 3:39 PM CDTSpecial Weather StatementDDCComanche66 min
May 2, 4:08 PM CDTSpecial Weather StatementDDCBarber, Comanche67 min
May 2, 4:58 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.